What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:56 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 12, 2:56 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
256 AM MST Sat Aug 12 2017
.SYNOPSIS...
Sufficient monsoon moisture in place this weekend will lead to
mostly afternoon and evening chances of showers and thunderstorms
mainly focused across the high terrain of central and eastern
Arizona. Isolated storms will be possible across the lower deserts
of south-central and southwest Arizona. Starting Monday, a drying
trend will end chances of storms across the lower deserts with
limited chances remaining across the higher terrain. From Tuesday
through the end of next week clear skies and dry conditions will
prevail under near normal temperatures.
&&
.DISCUSSION...
After a significant shortwave trough exited into New Mexico last
evening, temporary drying dropped PWATS briefly below 1.50 inches
in most areas. This drying and weak subsidence behind the trough
led to a quiet evening over most of the area while also turning
winds out of the west. Low level winds will shift out of the south
or southeast by sunrise allowing for further moisture advection
bumping PWATs back closer to 1.75 inches for this afternoon.
Thunderstorm chances for today should be focused mostly during the
late afternoon and evening hours and across the higher terrain
due to the lack of any noticeable upper level triggers. A 5-10
knot southwesterly steering flow will make it a bit difficult for
storms to make it into the lower deserts so PoPs have been
reduced to around 10 percent for the Phoenix area. Forecast
soundings indicate modest CAPE across the lower deserts, so
intersecting outflows should be enough to trigger at least a few
isolated thunderstorms. The weak steering flow will create at
least a minimal threat for flooding as storm movement will be
limited.
By early Sunday, low level flow is forecast to switch around out
of the west leading to some modest drying during the day Sunday.
As PWATs drop below 1.50 inches again by Sunday afternoon, storm
chances across the lower deserts will fall further with only a
couple isolated storms possible. Storm chances will be better
across the higher terrain to the north and east of Phoenix, but
still less than that of today.
A dramatic dry push is seen moving in on Monday as a large scale
trough digs into the Pacific Northwest and Great Basin. This will
allow for PWATs to drop below 1.00 inches from Phoenix westward.
Will maintain at least slight chance PoPs for higher terrain
areas east of Phoenix, but feel activity will be limited. Tuesday
through Friday look to be rather dry for August with surface dew
points falling well down into the 40s and PWATS generally around
0.75 inches. Even though we dry out, temperatures will be slow to
climb as the trough passing by to the north will keep thicknesses
from rising much. High temperatures near seasonal normals seem
very likely with overnight lows a few degrees below normals due to
efficient nocturnal cooling. Some moisture may start to seep back
into southern Arizona as early as Friday, but more likely next
Saturday as the flow begins to shift more out of the south to
southeast.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Generally benign conditions expected in the Phoenix area through
Saturday afternoon. Otherwise, there is a slight chance of an
outflow boundary from thunderstorms across Pinal/Gila counties reaching
KIWA/KPHX Saturday evening. Blowing dust with reduced visibilities is
also a possibility Saturday night, though probabilities remain
less than 15 percent.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather impacts expected. Winds will generally retain
a southerly component at both KIPL and KBLH through the period.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday:
Somewhat less storm activity is likely by Tuesday. With moisture
surging north, minimum humidity levels will increase to a 20-40%
range while overnight recovery similarly improves towards a good
to excellent range. Relative humidity looks to taper off through
next week, although should still remain above 15 percent. Outside
of thunderstorm outflows, winds will remain on the light side.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Deemer
In the hours before
Special weather statement, Aug 12, 3:46 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 AM MST SAT AUG 12 2017
AZZ540-543-544-546-548-550-553-121130-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Central Phoenix AZ-North Phoenix/Glendale AZ-
346 AM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
430 AM MST...
At 346 AM MST, Doppler radar was tracking a strong thunderstorm near
South Mountain Park, or near Laveen, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phoenix, Glendale, Tempe, Avondale, Goodyear, Tolleson, Laveen,
Cashion, Litchfield Park, Papago Park, Luke AFB, South Phoenix,
Arizona State Fairgrounds, Liberty, South Mountain Park, Phoenix
International Raceway, Downtown Phoenix, Camelback Ranch, Sky Harbor
Airport and Estrella Mountain Park.
LAT...LON 3322 11211 3331 11251 3356 11245 3346 11191
TIME...MOT...LOC 1046Z 206DEG 10KT 3333 11217
CK
Special weather statement, Aug 12, 3:58 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
358 AM MST SAT AUG 12 2017
AZZ537-540>544-546-548-550-553-121145-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
358 AM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
445 AM MST...
At 357 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Goodyear to South Phoenix. Movement was north
at 15 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Phoenix, Chandler, Glendale, Scottsdale, Tempe, Surprise, Avondale,
Goodyear, Buckeye, El Mirage, Paradise Valley, Tolleson, Youngtown,
Waddell, Laveen, Cashion, Sun City, Sun City West, Litchfield Park
and Tempe Marketplace.
LAT...LON 3363 11182 3323 11198 3330 11259 3372 11254
TIME...MOT...LOC 1057Z 189DEG 13KT 3342 11243 3337 11205
CK
Special weather statement, Aug 12, 4:00 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 AM MST SAT AUG 12 2017
AZZ541-546>549-551>553-555-558-121145-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
400 AM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
445 AM MST...
At 400 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from San Tan Village Mall to 9 miles southeast of
Florence. Movement was north at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mesa, Chandler, Scottsdale, Gilbert, Apache Junction, Florence,
Fountain Hills, Superior, East Mesa, Queen Creek, Granite Reef Dam,
Gold Camp, Falcon Field Airport, Lost Dutchman State Park, Usery
Mountain Park, San Tan Village Mall, San Tan Valley, Seville,
Freestone Park and Florence Junction.
LAT...LON 3325 11100 3319 11102 3298 11134 3330 11182
3377 11179
TIME...MOT...LOC 1100Z 190DEG 19KT 3332 11174 3298 11122
CK